Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 36, NWS Phoenix, AZ

August 6, 2007Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 6, 2007, 4:08 PM MST for Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 6, 2007, 4:08 PM MST (23:08 UTC)
Expired
Aug 6, 2007, 7:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Whole counties

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 4:44 PM MSTFLASH FLOOD5 E Superior, AZRAPID RISE IN WATER LEVELS IN WASHES. ROCKS/DEBRIS REPORTED ON U.S. HWY 60. WATER REPORTED IN ROADWAYS.
Aug 6, 4:46 PM MSTFLASH FLOODSuperior, AZRAPID RISE IN WATER LEVEL IN WASHES. STREET FLOODING IN SUPERIOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 062310
FFWPSR
AZC021-070215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
408 PM MST MON AUG 6 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 715 PM MST

* AT 401 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING VERY HEAVY RAIN WAS LOCATED BETWEEN SUPERIOR   
  AND QUEEN VALLEY...JUST NORTH OF HIGHWAY 60.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA. MUCH OF THE RAINFALL WILL RUN DOWN TOWARD QUEEN VALLEY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3326 11128 3329 11113 3338 11115 3334 11130

$$

INIGUEZ
2 follow-up statements
000 
WGUS75 KPSR 070025
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
525 PM MST MON AUG 6 2007

AZC021-070215-
PINAL AZ-
525 PM MST MON AUG 6 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR NORTH
CENTRAL PINAL COUNTY...

AT 525 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER AND NEAR THE 
WARNED AREA. RADAR HAS ESTIMATED THAT TWO TO TWO AND A HALF INCHES 
OF RAIN HAS FALLEN IN THE WHITLOW RANCH FLOOD CONTROL BASIN...EAST 
OF QUEEN VALLEY...DURING THE PAST TWO HOURS. ADDITIONAL RAINFALL OF 
UP TO ONE INCH IS EXPECTED THROUGH 715 PM. A RAINFALL GAGE AT 
WHITLOW RANCH DAM...WHICH IS WEST OF THE AREA WHERE THE HEAVIEST 
RAIN FELL...HAS MEASURED 0.79 INCHES OF RAIN DURING THE PAST HOUR.

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER 
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT 
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT 
TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES 
AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3326 11128 3329 11113 3338 11115 3334 11130

$$

INIGUEZ
000 
WGUS75 KPSR 070212
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
712 PM MST MON AUG 6 2007

AZC021-070220-
PINAL AZ-
712 PM MST MON AUG 6 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MST FOR NORTH
CENTRAL PINAL COUNTY...

THUNDERSTORMS HAVE DECREASED IN INTENSITY AND COVERAGE ACROSS THE 
WARNED AREA. ANY ADDITIONAL RAINFALL WILL LIKELY BE LESS THAN ONE 
HALF OF AN INCH. WASHES IN THE AREA WILL LIKELY CONTINUE TO RUN IN 
TO TOMORROW.

LAT...LON 3326 11128 3329 11113 3338 11115 3334 11130

$$

INIGUEZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:55 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 6, 3:55 PM MST, 13 minutes before
AZZ020>028-CAZ030>033-070600-

AREA FORECAST DISCUSSION...UPDATED FIRE WEATHER DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST MON AUG 6 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING NORTHEAST ACROSS THE AREA WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA INTO
TONIGHT...SOME WITH LOCALLY HEAVY RAIN...ESPECIALLY EAST OF PHOENIX.
DRIER WEATHER OVER SOUTHEAST CALIFORNIA INTO SOUTHWEST ARIZONA WILL
SPREAD EAST OVER MOST OF SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER
PHOENIX AREA TUESDAY...EXCEPT THE HIGHER TERRAIN EAST OF THE GREATER
PHOENIX AREA MAINLY EAST OF GLOBE. DRY WEATHER IS EXPECTED OVER
ALMOST THE ENTIRE AREA WEDNESDAY INTO THURSDAY. THERE WILL ALSO BE A
WARMING TREND TUESDAY THROUGH THURSDAY. WEAK LOW PRESSURE SYSTEMS AND
MOISTURE FROM THE SOUTHEAST ARE EXPECTED TO BRING BACK AT LEAST A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FRIDAY AND THIS COMING WEEKEND.

&&

.SHORT TERM...
TONIGHT THROUGH THURSDAY...
SKIES WERE MOSTLY CLOUDY OVER SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA...AND MOSTLY SUNNY OVER SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA TODAY. THERE WERE ISOLATED SHOWERS OVER WESTERN
MARICOPA COUNTY...AND ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN OVER THE HIGHER TERRAIN EAST
OF THE GREATER PHOENIX AREA EARLY THIS AFTERNOON. TEMPERATURES WERE
GENERALLY 2 TO 5 DEGREES LOWER IN SOUTH-CENTRAL ARIZONA EARLY THIS
AFTERNOON COMPARED WITH THE SAME TIME YESTERDAY. TEMPERATURES WERE
CLOSE TO THE SAME AND IT WAS DRIER WITH DEW POINT TEMPERATURES 2 TO
8 DEGREES LOWER IN SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA EARLY
THIS AFTERNOON COMPARED WITH THE SAME TIME YESTERDAY.

A WEAK LOW PRESSURE SYSTEM WILL CONTINUE MOVING NORTHEAST ACROSS
NORTHWEST MEXICO SOUTH OF SOUTHEAST ARIZONA TONIGHT. ALSO...A WEAK
LOW PRESSURE AXIS THAT WAS MOVING EAST-NORTHEAST ACROSS
SOUTH-CENTRAL ARIZONA TODAY WILL CONTINUE MOVING EAST OF PHOENIX
THIS EVENING. THE AIRMASS IS VERY MOIST WHICH MEANS LOCALLY HEAVY
RAIN POSSIBLE WITH STORMS...ESPECIALLY EAST OF PHOENIX.

DRIER WEATHER OVER SOUTHEAST CALIFORNIA INTO SOUTHWEST ARIZONA WILL
SPREAD EAST OVER MOST OF SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER
PHOENIX AREA TUESDAY...EXCEPT THE HIGHER TERRAIN EAST OF THE GREATER
PHOENIX AREA MAINLY EAST OF GLOBE. DRY WEATHER IS EXPECTED OVER
ALMOST THE ENTIRE AREA WEDNESDAY INTO THURSDAY. THERE WILL ALSO BE A
WARMING TREND TUESDAY THROUGH THURSDAY.

A WEAK LOW PRESSURE SYSTEM AND SOME MOISTURE FROM THE SOUTHEAST IS
EXPECTED TO BRING BACK A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA THURSDAY
AFTERNOON AND EVENING.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
PREVIOUS DISCUSSION...
OPERATIONAL GFS...GFS ENSEMBLE MEAN...AND ECMWF HAVE CHANGED FROM
PREVIOUS DAYS BY BACKING OFF ON THE DURATION OF DRY SOUTHWESTERLY
FLOW AND BUILDING THE HIGH SLOWLY WESTWARD WITH TIME. BY THURSDAY
NIGHT AND FRIDAY...THE ANTICYCLONIC FLOW AROUND THE SPRAWLING HIGH
TAPS INTO MORE MOISTURE AND BEGINS TO TRANSPORT IT BACK INTO ARIZONA.
THEREFORE...MADE SUBTLE CHANGES TO POPS TO SHOW SLIGHT CHANCES
(INCREASES) OVER PORTIONS OF THE SOUTH-CENTRAL DESERTS FOR THE
WEEKEND.

&&

.AVIATION...
AUGUST 6 1740 UTC (1040 MST)

TRICKY FORECAST FOR VALLEY AIRFIELDS...INCLUDING KPHX/KIWA...THIS
AFTERNOON AND EVENING. AT 1715 UTC...SCATTERED SHOWERS AND
THUNDERSTORMS STRETCHED FROM SELLS NORTHEAST TO WEST OF SAFFORD. THE
LEADING LINE OF CONVECTION IS MOVING VERY SLOWLY TO THE NORTH-
NORTHWEST AT NO MORE THAN 5-10 KTS. AT CURRENT SPEED...SHOWERS AND
THUNDERSTORMS COULD BEGIN TO IMPACT THE SOUTHEAST VALLEY SOMETIME
AFTER 20 UTC (1300 MST). HOWEVER...WITH MINIMAL HEATING THIS MORNING
DUE TO THICK CLOUD COVER AND FAIRLY STABLE CONDITIONS NOTED FROM
MORNING ACARS SOUNDINGS...NOT CONVINCED YET THAT STORMS WILL REACH
VALLEY AIRFIELDS.  FOR NOW...NO MENTION OF VCSH/VCTS AT KPHX/KIWA...
BUT WILL MONITOR CAREFULLY AND AMEND IF NECESSARY.

OTHERWISE...VERY MOIST ATMOSPHERE COUPLED WITH AN APPROACHING
WEATHER DISTURBANCE FROM NORTHWEST MEXICO WILL HELP FURTHER
THUNDERSTORM DEVELOPMENT ACROSS SOUTH-CENTRAL ARIZONA LATER THIS
AFTERNOON AND EVENING. TIMING AND LOCATION OF INDIVIDUAL CELLS IS
DIFFICULT TO FORECAST THIS FAR OUT...SO HINTED AT POTENTIAL FOR
THUNDERSTORM ACTIVITY AT KPHX/KIWA WITH CB/S AFTER 22 UTC (15 MST).
PRIMARY THREATS INCLUDE PERIODS OF HEAVY RAIN AND DOWNBURST WINDS.

NO AVIATION CONCERNS FOR KYUM/KBLH/KIPL. WINDS WILL PERSIST FROM THE
SOUTH ALONG THE LOWER COLORADO RIVER VALLEY...GUSTING AT TIMES UP TO
25 KTS. WINDS AT IMPERIAL WILL SHIFT FROM THE SOUTHEAST TO THE
WEST-SOUTHWEST LATER THIS AFTERNOON AND INTO THE EVENING HOURS. FEW
LOW CUMULUS ACROSS THE IMPERIAL VALLEY WITH FEW CIRRUS OVERHEAD.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AUG 6 2255 UTC (1555 MST)

AS UPPER LEVEL TROUGH APPROACHES THE REGION AND WESTERLY FLOW
INCREASES...DRIER AIR WILL ADVECT FROM WEST TO EAST BEGINNING
TUESDAY INTO WEDNESDAY. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE EACH AFTERNOON AND EVENING ACROSS ARIZONA FIRE WEATHER
ZONE 133 THROUGH FRIDAY...BUT THE DESERT FLOOR IS EXPECTED TO REMAIN
DRY. MINIMUM RH VALUES WILL DECREASE SLIGHTLY INTO THE UPPER TEENS
TO LOW TWENTIES...POSSIBLY LOWER ACROSS THE SOUTHEAST CALIFORNIA
DESERTS. OVERNIGHT RECOVERIES SHOULD CONTINUE TO BE DECENT ACROSS
MUCH OF THE SOUTH-CENTRAL ARIZONA DESERTS AND TO A LESSER EXTENT
ACROSS CALIFORNIA ZONES. MAXIMUM TEMPERATURES WILL INCREASE SLIGHTLY
TO NEAR SEASONAL NORMALS.

FOR THE UPCOMING WEEKEND...HIGH PRESSURE WILL ONCE AGAIN BUILD OVER
THE REGION BRINGING WITH IT INCRESAED CHANCES OF PRECIPITATION GIVEN
MOIST SOUTH-SOUTHEASTERLY FLOW ALOFT.

&&

PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ELLIS
LONG TERM...MEYERS/AJ
AVIATION...ROGERS
FIRE WX...ROGERS
Hazardous weather outlook, Aug 6, 5:53 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
553 AM MST MON AUG 6 2007

AZZ024-071300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
553 AM MST MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALIZED HEAVY
RAINFALL...WHICH COULD LEAD TO THE DEVELOPMENT OF FLASH FLOODING.
STRONG GUSTY WINDS...POSSIBLY DAMAGING...WILL ACCOMPANY THE MOST
INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TUESDAY...WITH ONLY A SLIGHT CHANCE FOR STORMS WEDNESDAY THROUGH
SATURDAY. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...AND STRONG
GUSTY WINDS...ESPECIALLY DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ022-023-027-028-071300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
553 AM MST MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALIZED HEAVY
RAINFALL...WHICH COULD LEAD TO THE DEVELOPMENT OF FLASH FLOODING.
STRONG GUSTY WINDS...POSSIBLY DAMAGING...WILL ACCOMPANY THE MOST
INTENSE STORMS AND COULD GENERATE AREAS OF DENSE BLOWING DUST OVER
THE LOWER DESERTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY. SOME STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...AND STRONG GUSTY WINDS...ESPECIALLY DURING THE AFTERNOON.

THE THUNDERSTORM THREAT REMAINS CONFINED TO THE HIGHER TERRAIN WELL
EAST OF THE GREATER PHOENIX AREA WEDNESDAY THROUGH FRIDAY. AS
MOISTURE RETURNS TO THE REGION...THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS AGAIN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEYERS

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.